Aa
A
A
Close
Blank
Avatar universal
Taking Potassium Iodide / Self Medicating
My friend says that her thyroid was "burned out" years ago and she has to taky Synthroid daily.  Her doctor recently checked her Potassium and it was low.  He requested a recheck a month later, which she did not do.  Now she has purchased Potassium Iodide 32.5 mg.  She plans to take this 1 tablet for 10 days and stop.

She says that by 10 days she will have an appointment with her new doctor.  I'm concerned her self medicating may cause her harm?   Is this a possibility?

Note:  She has been under several doctor's care for 6 years due to 4 strokes, and finding COPD 2 year ago.  She also takes around 10 different medications other than Synthroid.  (Not sure of mgs.)

Please advise if possible.

Thank you,
Cancel
5 Answers
5 Answers
Page 1 of 1
213044 tn?1236531060
It sounds like a great plan if she is trying to survive nucear fallout.

It sounds like a bad idea if she is trying to get potassium.

The iodine is going to affect her Synthroid dosage. It will overload her system with iodine and mess up her thyroid hormones. It is not advised for people with lung problems to take it. So it is going to do more harm than good.

There are other forms of potassium available, and other than bananas, they all indicate they should be taken under a doctor's supervision.

Magnesium plays a part in maintaining a proper level of potassium, so it may be more complicated than just finding a potassium supplement.
Comment
Cancel
213044 tn?1236531060
Comment
Comment
Submit Comment
Avatar universal
Thanks for the reply!  After I entered this, I went to the Health Food Store where she bought the Potassium Iodide.  I took a bottle to the person who is the "health advisor".  I asked him if it would he recommend this supplement for someone taking Synthroid?  He very quickly said:  "NO!!!"

I then explained that my friend come to the store the day before inquiring which potassium to take for "low potassium".  When shown what was available, she exclaimed that the mg's were too high! ! !  She wanted somethink with a very low mg.  That is when the clerk showed her the Potassium Iodide 32.5.  She bought this without the clerk, either not asking, or not knowing to ask, about her thyroid.  The bottle clearly states that it is for the thyroid!

The clerk that sold this to her said that the lady did not tell her that she was taking Synthroid - - - and that they can only go by what someone tells them!  I suggested that when a product is specifically for the thyroid, that they should ask if person has a thyroid condition requiring medication!  She repeated her previous comment and walked away!

I contacted my friend and told her what the "health advisor" had said!  She was shocked when I advised her NOT TO TAKE ANOTHER ONE UNTIL SHE CONTACTED HER DOCTOR and had her potassium level checked!  She has done this!  She will be rechecked and will talk to him about taking Potassium Iodide!

Hopefully she will not try to Self-Medicate again!
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
213044 tn?1236531060
Good for you!

Potasium Iodide IS for the thyroid. It is specifically used to protect a healthy thyroid from nuclear fallout. It does that very well.

It may have other uses as well, but I'm a survival nut and spent a lot of time reading about nuclear fallout and how to hide in a cave while the world smolders. :)

But for a person taking thyroid medication, it is not good.

She's lucky to have you for a friend.
Comment
Cancel
213044 tn?1236531060
Comment
Comment
Submit Comment
Avatar universal
you need to read Dr. Brownstein's newsletters and books on Thyroid and Potassium Iodide as it will enlighten you on why you SHOULD use Potassium Iodide (he recommends Iodoral brand) for thyroid problems.  He is a board certified M.D.  Google his name with Iodoral for his website.
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
649848 tn?1424570775
Iodine supplementation is often not recommended for those of us with Hashimoto's Thyroiditis, or those on thyroid medication, as it it will overload the system with iodine.  It should only be used under the direction of a physician.
Comment
Cancel
649848 tn?1424570775
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Thyroid Disorders Community Resources